Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 232, NWS Kansas City, MO

December 25, 2016Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Dec 25, 2016, 8:38 PM CST for Saline County, Missouri. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 25, 2016, 8:38 PM CST (02:38 UTC)
Expired
Dec 25, 2016, 9:00 PM CST
In force
22 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 25, 8:50 PM CSTTSTM WND GST 605 Se Marshall, MODELAYED REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -184 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-184 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WUUS53 KEAX 260238
SVREAX
MOC195-260300-
/O.NEW.KEAX.SV.W.0232.161226T0238Z-161226T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
838 PM CST SUN DEC 25 2016

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Central Saline County in central Missouri...

* Until 900 PM CST

* At 838 PM CST, a severe thunderstorm was located over Marshall,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Marshall, Slater and Gilliam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3902 9326 3915 9334 3935 9308 3915 9291
TIME...MOT...LOC 0238Z 234DEG 50KT 3910 9322 

HAIL...<.75IN
WIND...60MPH
 
$$

Laflin
1 follow-up statement
626 
WWUS53 KEAX 260254
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
854 PM CST SUN DEC 25 2016

MOC195-260304-
/O.EXP.KEAX.SV.W.0232.000000T0000Z-161226T0300Z/
Saline MO-
854 PM CST SUN DEC 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SALINE COUNTY WILL
EXPIRE AT 900 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3902 9326 3915 9334 3935 9308 3915 9291
TIME...MOT...LOC 0254Z 234DEG 50KT 3922 9300 

$$

Laflin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 25, 5:31 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Dec 25, 5:31 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
531 PM CST Sun Dec 25 2016

.Discussion...
Issued at 245 PM CST SUN DEC 25 2016

Early afternoon weather has been strongly tied to warm front and
pockets of clear skies. Warm front currently aligned WNW-ESE from
STJ to Moberly. North of this line, stratus and areas of fog have
remained in place with temperatures in the 40s. Southward, partly
sunny skies and continued moisture transport have allowed
temperatures to warm into the middle to upper 60s with sfc Td in the
upper 50s to near 60. Currently, a narrow line of low-topped
convection has continued to push east across Kansas during the
daylight hours. Sporadic damaging wind gusts have been reported
along the line. Environmentally, even with poor lapse rates, the
aforementioned sfc heating has provided roughly 100-400 J/kg of
SBCAPE to develop in the southwest portion of the CWA. Instability
will generally remain as-is or slowly increase during the remainder
of the afternoon in areas south of the warm front, but most
locations should realize AOB 500 J/kg of SB/MU CAPE. While normally
this is very low instability, the amount of wind shear will more
than compensate, with 50-70 kts of effective shear through the storm
layer along and ahead of the line of storms. Timing-wise, the
arrival of the line is expected to reach far eastern Kansas around
5PM, the KC Metro area between 530-7PM, and Kirksville around 9PM.
The largest negative factor for a more widespread strong/severe wx
threat is the lack of unstable surface-based parcels. While enough
elevated instability is expected to maintain some semblance of the
convective line through the entire CWA, thanks in part to strong
linear forcing, there remains limited instability in the lowest
layer of the atmosphere. The structure of this convection would most
likely support a damaging wind threat, esp due to very strong winds
translating down just above the surface, and a non-zero brief
tornado threat. However, any stable layer near the surface will
greatly mitigate these threats. At this time, there appears to be a
narrow window between 23-01Z across eastern Kansas into far western
Missouri where limited surface-based instability will reside where a
small potential for strong to briefly-severe weather is possible. The
greatest storm threat will be localized wind gusts of 50-60 mph. This
window should quickly end by 02Z as instability weakens and the low-
levels decouple. While again this does not appear to be a widespread
storm threat, the unusual time of the year and any outdoor activities
during the holiday with nice weather may lead to a higher
vulnerability of the population.

No notable weather is expected for the remainder of the work week,
with temperatures remaining above seasonal averages for this time of
year. The next chance for precipitation will come for the weekend,
although much uncertainty still remains with coverage and timing.

&&

.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 531 PM CST SUN DEC 25 2016

A line of thunderstorms is rapidly moving towards the terminals this
evening. This is a thin line of storms, so the storms will not last
long at the terminals. Expect the storms to blow through the
terminals between 00z and 02z this evening, after which CIGs will
quickly lift into the VFR range. Strong south to southwest winds will
prevail through the rest of the night, veering to the west Monday
afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Cutter
Hazardous weather outlook, Dec 25, 5:06 AM CST, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
506 AM CST SUN DEC 25 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
506 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 DENSE FOG STILL OCCUPIES MOST OF WESTERN MISSOURI AND IS EXPECTED TO
CONTINUE THROUGH 9AM. SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS
WILL PUSH THROUGH W MO THIS MORNING WITH ONLY LIGHTNING AND SMALL
HAIL POSSIBLE. UNSEASONABLY WARM TEMPERATURES WILL HELP DEVELOP A
LINE OF STRONG TO SEVERE STORMS OVER CENTRAL KANSAS. THIS LINE WILL
MOVE EAST IN A N-S ORIENTED LINE REACHING THE KS/MO BORDER AROUND
7-8PM. STRONG WINDS BETWEEN 40-50 MPH ARE POSSIBLE WITH THIS LINE OF
STORMS WITH ISOLATED AREAS GREATER THAN 58 MPH POSSIBLE WITH STRONGER
STORMS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 NO HAZARDOUS WEATHER IS EXPECTED DURING THIS PERIOD.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Dec 25, 6:04 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
604 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND GST     ST. JOSEPH              39.77N 94.85W
12/25/2016  M50 MPH          BUCHANAN           MO   ASOS

&&

LAFLIN
Local storm report, Dec 25, 6:15 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     S ATCHISON              39.56N 95.12W
12/25/2016  E50 MPH          ATCHISON           KS   911 CALL CENTER

            ONE POWER POLE DOWN...OTHER DETAILS UNKNOWN AT THIS TIME
            AND ONLY REPORT OF WIND DAMAGE RECEIVED FROM THE AREA

&&

LAFLIN
Special weather statement, Dec 25, 6:24 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
624 PM CST SUN DEC 25 2016

MOZ029-037-260100-
Jackson MO-Clay MO-
624 PM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON AND SOUTHERN
CLAY COUNTIES UNTIL 700 PM CST...

At 624 PM CST, Doppler radar was tracking a strong thunderstorm over
North Kansas City, moving northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kansas City, Independence, Blue Springs, Raytown, Liberty, Gladstone,
Excelsior Springs, North Kansas City, Sugar Creek, Claycomo,
Courtney, Pleasant Valley, Glenaire, Avondale, Oakview, Sibley,
Missouri City, Excelsior Estates, River Bend and Kansas City
Downtown.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 1 and 17.
 Interstate 35 in Missouri between mile markers 1 and 21.
 Interstate 29 between mile markers 0 and 2.
 Interstate 470 near mile marker 16.
 Interstate 435 between mile markers 48 and 67.

LAT...LON 3939 9421 3907 9421 3896 9460 3913 9460
      3914 9459 3916 9460 3923 9460
TIME...MOT...LOC 0024Z 240DEG 34KT 3910 9453

Blair
Local storm report, Dec 25, 7:06 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
706 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     PLEASANT HILL           38.79N 94.27W
12/25/2016  E50 MPH          CASS               MO   OFFICIAL NWS OBS

            4 TO 6 INCH BRADFORD PEAR BRANCH SPLIT

&&

LAFLIN
Special weather statement, Dec 25, 7:51 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
751 PM CST SUN DEC 25 2016

MOZ054-260215-
Henry MO-
751 PM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR HENRY COUNTY UNTIL 815 PM CST...

At 751 PM CST, Doppler radar was tracking a strong thunderstorm over
Montrose, or 13 miles southwest of Clinton, moving northeast at 60
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Clinton, Windsor, Calhoun, Deepwater, Montrose, Coal, Tightwad and La
Due.

LAT...LON 3834 9407 3856 9359 3855 9351 3830 9352
      3821 9402 3822 9408
TIME...MOT...LOC 0151Z 245DEG 52KT 3827 9399

Laflin
Special weather statement, Dec 25, 8:28 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
828 PM CST SUN DEC 25 2016

MOZ039-260245-
Saline MO-
828 PM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE COUNTY UNTIL 845
PM CST...

At 828 PM CST, Doppler radar was tracking a strong thunderstorm near
Sweet Springs, moving northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Marshall, Slater, Sweet Springs, Gilliam and Mount Leonard.

This includes Interstate 70 in Missouri between mile markers 67 and
76.

LAT...LON 3912 9294 3910 9293 3893 9332 3894 9338
      3907 9349 3933 9309 3913 9292
TIME...MOT...LOC 0228Z 236DEG 42KT 3905 9335

Laflin

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 6:24 PM CSTSpecial Weather StatementEAXClay36 min
Dec 25, 7:51 PM CSTSpecial Weather StatementEAXHenry24 min
Dec 25, 8:28 PM CSTSpecial Weather StatementEAXSaline17 min
Dec 25, 8:40 PM CSTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis20 min
Dec 25, 8:54 PM CSTSevere Thunderstorm WarningEAXPettis22 min
Dec 25, 9:05 PM CSTSpecial Weather StatementEAXAdair25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.